What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 2:39 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 20, 2:39 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
339 PM EDT Sat Jul 20 2024
.SYNOPSIS...
A weak front remains just north of the North Carolina-Virginia
border this afternoon, bringing unsettled conditions back to
most of the area with locally heavy rainfall likely. Unsettled
conditions are expected through much of next week with
scattered mainly afternoon and evening showers and thunderstorms
each day.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 300 PM EDT Saturday...
Key Messages:
- Areas of moderate to heavy rainfall continue through today. A
flood watch in effect for portions of central and southern Virginia.
- A few strong storms remains possible over southern Virginia and
northeast North Carolina this afternoon and evening.
A wavy stationary front has settled just N of the NC/VA border this
afternoon. There is also a weak sfc low along this boundary, which
should slowly translate eastward through today. Elsewhere, broad
high pressure is located offshore and over the OH Valley region.
Aloft, a subtle shortwave is sliding out of NC toward VA in about
~35 kt of 500 mb flow.
Latest radar shows widespread and slow-moving showers across most of
our CWA. PWATs are 2-2.2"+ from about the Northern Neck southward to
SE VA and NE NC. This, combined with slow storm motions and enhanced
sfc convergence, suggests a continued heavy rainfall and flash
flooding threat. Rates through most of this morning into this
afternoon have been very efficient, with MRMS estimates of 2-5"/hr
rates at times. A flood watch was raised with the morning update
earlier and continues through 10 PM for a good portion of our
VA counties. While there has generally been limited lightning
activity, sfc obs show temps surging into the mid 80s along and
S of the front (SE VA/NE NC) where satellite shows a good deal
of clearing. This suggests building sfc-based instability and
SPC mesoanalysis indicates at least 1000-1500 J/kg of MLCAPE
(SBCAPE even higher of 2000-3000 J/kg). Thinking is the best
thunder chances will be down in these regions and especially
during the next several hours. CAMs are in decent agreement that
the current activity will slowly move E into the areas of
higher instability, perhaps strengthening some as they do so.
Given the enhanced flow aloft (30-40 kt), effective shear
magnitudes are in the 30-35 kt range. SPC has a marginal risk of
svr wx across our srn tier of VA counties and over NE NC. The
primary threat is damaging wind gusts. Moist low-levels should
keep this threat on the isolated side. Additionally, a few
point-based model soundings show some low-level wind curvature
with localized sfc wind backing from the low. In fact, a few of
the showers today have displayed some weak low/mid-level
rotation and cannot rule out continued transient supercell
structures through this afternoon. While the tornado threat is
not zero, 0-1km SRH of only 50-100 m2/s2 and weak deep-layer
shear suggests this threat is very low.
Highs this aftn top out in the mid-upper 70s across the N and low-
mid 80s across the S. Partly to mostly cloudy skies prevail
overnight with lows in the upper 60s or lower 70s. Most of the
precip should be out of the area by midnight-2 AM. Depending on
where most of the falls tonight and if there is any clearing, some
patchy fog could develop, especially W of I-95 in the Piedmont.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...
Key Messages...
- Lower coverage of showers and storms on Sunday as the front
meanders from central NC into VA in the afternoon.
- Higher coverage of storms and potential heavy rain/flooding
returns Monday.
The front remains near the area Sunday, but shower and storms are
expected to focus more across the S/SW. Fewer clouds and showers
across the northern half of the area will result in slightly higher
temps Sunday afternoon with highs ranging from the upper 80s N and
NW with mid 80s to the S. Some break in the humid conditions is
expected for the northern half of the area with dew points in the
upper 60s to low 70s while areas south of the I-64 corridor will
maintain dew points in the mid 70s and PWAT values greater than 2".
Similar the previous few days, any storm could produce heavy
rainfall and isolated flash flooding. However, the threat should be
more isolated than today and no flood watches are anticipated.
Overnight lows fall into the upper 60s to low 70s.
Not much change in the overall synoptic pattern on Monday with
continued SW flow aloft and deep moisture over the region. The front
is forecast to lift north of the area on Monday so there will be
less forcing in the low levels to focus shower and storm chances.
That said, diurnally driven convection is likely across the area
with locally heavy rainfall and flash flooding possible just about
anywhere in region. There was enough consensus in the global models
to increase PoPs to 70% for most of the FA. Highs Monday stay in the
mid to upper 80s with overnight lows again in the upper 60s to low
70s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...
Key Messages:
- Continued unsettled this coming week with deep moisture in
place and daily chances for showers and thunderstorms.
The remainder of next week will see little change in the
overall pattern across the region with continued SW flow aloft.
Bermuda high offshore will maintain a feed of deep moisture into
the region with PWAT values generally aoa 2". Showers and
storms will generally follow a diurnal cycle, generally forming
over inland areas in the afternoon and spreading toward the
coast in the evening. Have maintained likely PoPs each afternoon
through Friday with somewhat lower chances on Saturday. There
are indications that this stagnant/wet pattern may take a break
by next weekend as sfc high pressure builds to our north and
pushes a cold front south of the area. Highs will be in the
mid-upr 80s to around 90 degrees Wednesday, then a few degrees
cooler for the latter half of the week with highs in the mid
80s. Overnight lows continue in the upper 60s to low 70s.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...
Flying conditions continue to remain quite variable this
afternoon. SCT-BKN MVFR CIGs are noted at most sites, with the
exception of SBY. A frontal boundary will serve to trigger
additional showers and storms and localized flight restrictions
are likely in any convection. The highest coverage is expected
to set up in the I-64 corridor of SE VA, extending down into NE
NC this evening. Only isolated activity is expected up toward
SBY. Winds remain VRB through this afternoon (SE at SBY) at 5-10
kt. Rain/storms taper off tonight, with calm/light winds.
Cannot rule out some patchy fog overnight, depending on the
placement of today's rainfall. Will not include any VSBY
restrictions in the TAFs at this time. CIGs again lower with the
highest confidence around SBY (MVFR likely w/ IFR possible).
Outlook: Unsettled conditions continue Sunday through Wednesday
with daily chances of mainly aftn/evening showers/tstms.
&&
.MARINE...
As of 335 PM EDT Saturday...
Key Messages:
- Prevailing sub-advisory conditions are expected to continue
into the middle of next week, although afternoon/evening
thunderstorms are possible each day.
Late this aftn, a warm front was laying across the srn portions
of the waters. Winds were ESE 5-15 kt north of the front, and
SSW 5-15 kt south of the front. Waves were 1-2 ft and seas were
2-3 ft. Weak sfc low pressure will move east along the front
this evening, then off the coast tonight. Winds become variable
this evening, as the low tracks over the waters before turning
to the W-NW tonight into Sun morning (and remaining well below
SCA thresholds). Despite the prevailing sub-SCA conditions, sctd
to numerous tstms could produce locally higher gusts through
this evening. Variable winds less than 10 kt are expected Sun,
with continuing shower/storm chances. SSW winds become more
established Mon and esply for Mon night through Wed, as the
pressure gradient tightens between Bermuda high pressure offshore
and weak low pressure well to our NW. It still looks to remain
predominantly sub-SCA through the period, outside of brief
higher wind gusts from convection. Waves in the bay average 1-2
ft, while seas average 2-3 ft. Seas increase to 3-4 ft across
the northern waters Tue and Wed, as SSW winds become a bit more
elevated (but still below SCA thresholds).
Will continue with a moderate rip current risk across the northern
beaches this weekend, with a low rip risk for VA Beach/Eastern
Currituck.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 10 PM EDT this evening for VAZ065>068-
078>090-092-093-095>098-512>516-518-520-523>525.
MARINE...None.
&&
SYNOPSIS...RHR/SW
NEAR TERM...SW
SHORT TERM...RHR/SW
LONG TERM...JDM/RHR
AVIATION...SW
MARINE...ERI/TMGHazardous weather outlook, Jul 20, 2:09 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
309 PM EDT Sat Jul 20 2024
MDZ021>024-VAZ048-060>062-064-069-075>077-509>511-517-519-521-522-
211915-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
309 PM EDT Sat Jul 20 2024
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-211915-
Maryland Beaches-Accomack-Northampton-
309 PM EDT Sat Jul 20 2024
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ067-068-078-082>086-090-512>516-518-520-523-211915-
Nottoway-Amelia-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-
309 PM EDT Sat Jul 20 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-211915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
309 PM EDT Sat Jul 20 2024
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall is possible into this evening. Where the
heaviest rain falls, areas of flash flooding are possible. A few
strong to severe storms are also possible this afternoon and evening
with strong straight line winds the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ065-066-079>081-087>089-092-093-095>098-524-525-211915-
Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-Greensville-
Sussex-Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson-
309 PM EDT Sat Jul 20 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, a few strong to severe storms are possible this
afternoon and evening with strong straight line winds the primary
threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 3:17 PM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
417 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flash Flood 1 S Ordinary 37.30N 76.51W
07/20/2024 Gloucester VA 911 Call Center
Woodsville Road flooded and partially
blocked due to standing water.
&&
JMSpecial weather statement, Jul 20, 3:55 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
455 PM EDT Sat Jul 20 2024
VAZ092-093-096-202130-
Isle of Wight VA-Southampton VA-Suffolk VA-
455 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT ISLE OF WIGHT...AND NORTHEASTERN
SOUTHAMPTON COUNTIES AND THE NORTHEASTERN CITY OF SUFFOLK THROUGH 530
PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zuni, or near Windsor, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Windsor and Zuni around 500 PM EDT.
Suffolk around 505 PM EDT.
Other locations impacted by this storm include Carrollton, Longview,
Benns Church, Wills Corner, Bethel Church, Magnolia, Chuckatuck,
Indika, Central Hill, and Whitley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 7696 3694 7695 3699 7652 3672 7652
TIME...MOT...LOC 2055Z 263DEG 31KT 3683 7684
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WrayLocal storm report, Jul 20, 4:08 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
508 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Flash Flood 2 SW Regina 37.79N 76.44W
07/20/2024 Lancaster VA 911 Call Center
Regina Road closed due to flooding.
&&Local storm report, Jul 20, 4:17 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
517 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Flood 2 S Lancaster 37.74N 76.47W
07/20/2024 Lancaster VA Dept of Highways
Standing water at the intersection of Merry
Point Rd and Buzzards Neck Rd. North and
south lanes reported closed.
&&Special weather statement, Jul 20, 4:45 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
545 PM EDT Sat Jul 20 2024
VAZ095-097-098-202245-
Norfolk/Portsmouth VA-Chesapeake VA-Virginia Beach VA-
545 PM EDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT ...THE CITY OF NORFOLK...THE
NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND THE
NORTHWESTERN CITY OF VIRGINIA BEACH THROUGH 645 PM EDT...
At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Monroe to Old Dominion University to
near Western Branch. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Strong thunderstorms will be near...
Downtown Norfolk, Old Dominion University, Ocean View, Downtown
Portsmouth, Norfolk State University, Norfolk, Chesapeake,
Portsmouth, Ghent, and Norfolk NAS around 550 PM EDT.
Virginia Beach, Virginia Wesleyan University, and Norfolk
International around 555 PM EDT.
Regent University around 600 PM EDT.
Kempsville around 605 PM EDT.
Other locations impacted by these storms include South Norfolk, Rudee
Heights, Portlock, Princess Anne Plaza, Oceana NAS, Macons Corner,
Greenbrier, Bayside, Oceana, and Wards Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 7598 3677 7646 3686 7643 3688 7641
3690 7641 3690 7642 3693 7641 3700 7630
3695 7609 3697 7596 3690 7594
TIME...MOT...LOC 2145Z 262DEG 21KT 3697 7632 3689 7633 3681 7637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WrayLocal storm report, Jul 20, 4:48 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
548 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Flash Flood Yorktown 37.24N 76.51W
07/20/2024 York VA Dept of Highways
Water Street flooded in Yorktown.
&&